Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
|valetudovita - Mon Jan 05, 2009 2:39 am|
A couple months ago, I was prescribed vicodin by my dentist for some tooth pain I was having. I took it for a couple days, then stopped. Two days later, I had a massive panic attack. I ended up in the emergency room because I thought I was dying. I had a couple EKGs done along with some basic blood work, and everything looked normal except for a branch bundle block that I've had for years. I was dismissed.
I continued having minor panic attacks, with tightness in the chest, tingling and numbness in the arms and hands, and dizziness, for about a week. After that, I had recurring tightness in my chest for about three weeks. I had a follow-up check-up with my doctor, who did a general exam, ran a lipid panel, and an a1c. He said everything looked great. By Thanksgiving, all my symptoms were gone, and they stayed gone for a month.
Now, I've just had a tooth infection, and I thought I'd try the vicodin again, just in case that's not what caused all this (I was in a ton of pain!). I was on the vicodin this time for several days. When I stopped taking it, some of the tingling in my hands came back, along with the tightness in my chest, shortness of breath, etc.
It's been over a week now since I've been off the vicodin, and I'm not having any panic/anxiety symptoms, but the tightness/squeezing feeling in my chest still comes and goes, sometimes with a little lightheadedness. It was gone all day yesterday, but it's back again today. Activity doesn't seem to make a difference, as I can be sitting doing nothing and the feeling will come over me, or I can be out for a long walk and feel nothing at all.
I talked to my dentist, who prescribed the vicodin, and he said that I might just be very sensitive to opiates, and I could be going through somewhat of a withdrawal, even though I wasn't on the drug for very long.
But I keep worrying about my heart. What if it's NOT just the vicodin? My dad had a heart attack recently, and is 55. I'm 25 years old, but my lipoprotein (a) was 76 mg/dl when I was 21, so I worry that I've developed heart disease early or something. Other than the Lp(a), my lipids are good and I'm in good shape.
Any help would be appreciated!
|John Kenyon, CNA - Tue Jan 06, 2009 10:46 pm|
Hi there -
Here's what seems to be going on: you are probably "wired" for panic disorder, but are only on the fence with it (so far, so good); use of Vicodin probably upsets this balance because it has a slight sedative effect. If you're already tensed up or anxious (maybe not realizing it, since it can be your "baseline" status), then using Vicodin briefly then discontinuing it could be just enough to upset the balance and allow you to feel panic symptoms. It may also be sheer coincidence, but since it's happened twice I think there is sufficient cause-and-effect evidence for this hyptothesis to hold up.
If you are, in fact, suffering from generalized anxiety disorder (GAD) along with frank panic disorder (PD), then it may just be evolving into a higher gear, and the Vicodin may have just pushed things over the edge. While you have a positive family history for early heart disease, you're still quite young to have had time to develop significant heart disease. Also, the lipoprotein (a) isn't sufficently high to be considered significant (it needs to be >90, and even then only if the overall LDL is high -- >160). You haven't given us your LDL nor total cholesterol numbers, which would be useful for baseline purposes, but your lipoprotein (a) isn't high enough, as yet, to be classified as a risk. It is higher than what one would expect, and needs to be followed, but it still only has meaning in the light of how high the overall LDL is.
I think you are beginning to experience both chronic and acute anxiety/panic problems, and it's pretty clear Vicodin plays some role in aggravating them. I'd avoid that if at all possible, since things seem to be quieter when you haven't taken it, and you can't take it as a remedy for anxiety/panic. There are alternative pain meds that are similar; otherwise, if you should need this sort of pain med again, perhaps you should just prepare yourself to expect some agitation after using it.
So here's a plan to consider: see someone for management of anxiety/panic disorder, while it's still relatively mild. At the same time, recognize you may have a future risk of premature heart disease and have at least annual cholesterol and homosyctein/CRP checks. Maintain a healthy diet and stay in shape. See your denstist regularly to avoid development of sytemic inflammatory problems which could affect your heart in the future and at the same time avoid infected teeth, etc. Teeth are so much easier to maintain when there's a dentist involved.
I hope this is helpful to you. I don't think you have any current heart problems, but there is a low to moderate risk of future problems which probably is completely manageable since you'll be on top of it. Best of luck to you and stay in touch with us.
|valetudovita - Wed Jan 07, 2009 8:31 am|
Thanks so much for the reply. The chest symptoms seem to be diminishing more, though I still have some very small tightening sensations every now and then. Definitely less, than a few days ago, to be sure. I rubbed my chest a lot of of nervousness, I think, and now it feels bruised. It's sometimes hard to distinguish whether the discomfort is coming from within or without! I also kept thinking (hoping!)that perhaps this was a weird case of costochondritis or something, so I would be looking for sore spots sensitive to pressure and palpating. I think I over-palpated. Haha.
I also thought that perhaps this was related to my teeth. Both times this has happened, I also had some infection due to a cracked/abscessed tooth (which was painful-- which is why I took the vicodin). A touch of endocarditis, perhaps? I'm taking antibiotics, and I had the tooth pulled yesterday. The symptoms continue to decrease. I still think the vicodin seems to have a noticeable effect since the reaction is so pronounced, predictable, and so close in proximity to the cessation of the drug. Maybe it's a both/and instead of an either/or?
Also, I would not consider myself a generally anxious person, but I guess I have had an enormous amount of stress in my life over the last year or so. I got married, my wife and I have miscarried several times, I lost my job, my grandfather died, and my dad had a heart attack. And then there are these teeth that are giving me problems (bad filling and a cracked/failed root canal-- both fixed now). That's mostly all in the last half of 2008. I wonder if I was just at my breaking point?
I don't have my lipid results right here in front of me, but I can generally remember the results. My total cholesterol was around 180. LDL: under 100. HDL: around 70. Triglycerides: under 100. Last I checked, CRP was 1.0 mg/L. I can't remember the exact homocysteine result. I think it was around 5.0 umol/L. I can say with absolute certainty that it was under 7.0 umol/L.
I will definitely avoid the vicodin from now on. My dentist suggested that as well, and I'm practically afraid to even look at the stuff! When I had my tooth extracted yesterday, I requested that they not give me a prescription for anything with hydrocodone in it (or any of the codeines, for that matter), so they gave me darvocet. I'm afraid to take it though, just because I'm finally feeling better and I'm frightened of even the slim chance of experiencing those symptoms again. Panic attacks are incredibly scary, and so are the chest symptoms. So I just take ibuprofen, and that seems to work well enough.
Again, thanks so much for your help. I'll let you know if I have any more questions, but for now, things do seem to be looking up. Feeling a little better, and not quite so worried. Thanks again.
|John Kenyon, CNA - Thu Jan 08, 2009 1:03 pm|
Thanks for the followup, and while everything sounds to be in good order at this point, I can definitely tell you the lipoprotein (a) finding, especially in light of the great overall lipid panel, means nothing. Everything else I said previously I would refer you back to. It does sound like there is very good reason for a perhaps situational and transient anxiety/panic problem (lots of life stresses in recent times), so that should be looked at closely; and, finally, good decision about the pain meds. Stay close to your dentist, too, as this is becoming an increasingly important part of good heart health, strange as it may seem.
Best of luck to you and please do stay in touch.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.